|March 2001||Letters to the Editor|
needed to determine the efficacy of quetiapine in the treatment of TS.
1. Caine ED,
Polinsky RJ. Haloperidol induced dysphoria in patientes with Tourette’s
Syndrome. Am J Psychiatry 1979;136:1216–7.
Humberto C Pàrraga, MD
Antidepressant-Induced Sexual Dysfunction in Adolescence
Sexual dysfunction is a well-documented side effect of most antidepressants used to treat adults. The exact incidence of antidepressant-induced sexual dysfunction is unknown, with reports varying from as low as 1.9% with fluoxetine treatment to as high as 92% with clomipramine treatment. This disparity likely reflects the lack of systematic study of the sexual side effects of antidepressants. Many problems exist in assessing sexual dysfunction, including differences between patient self-report and questionnaire report, such possible confounding variables as illness-related factors, other medication effects, psychosocial factors, and primary sexual dysfunction disorders (1).
Sexual function is an important part of adolescent life. Surveys of sexual behaviours, including intercourse, mutual or partner masturbation, self-masturbation, and oral sex indicate that most adolescents are sexually active (2–4). The impact of antidepressants on adolescent sexual function is, however, unknown because all current studies report on adults aged 18 years or older. Yet, the affective and anxiety disorders for which most antidepressants are prescribed often have their onset in adolescence. Further, sexual dysfunction side effects frequently have an unrecognized negative impact on treatment adherence. Persistent medication-induced sexual dysfunction may also adversely affect adolescent psychosexual development.
I report the cases of 5 patients, aged 15 to 18 years, attending outpatient clinics at Queen’s University, Kingston, Ontario, and the Medical College of Virginia Hospitals at Virginia Commonwealth University, who were prescribed antidepressant medication. After giving informed consent, these patients were administered a semistructured interview using the Changes in Sexual Functioning Questionnaire-Interview (CSFQ-I) at weeks 0, 2, 6, 12, and 20 (5, Note 1). Self-reported adverse events were also recorded.
Descriptive data for these cases show the following outcomes: 1 case of improvement in sexual functioning in a female patient taking fluvoxamine 50 mg daily, likely secondary to improvement in dysthymia; 1 case of reported improvement in sexual satisfaction in a male patient, secondary to self-reported increase in ejaculatory latency attributable to paroxetine 20 mg daily; 1 case of impaired arousal or excitement in a male patient taking fluvoxamine 50 mg daily, with potential self-reported impact on treatment adherence; 1 case of dose-related delayed ejaculation in a male patient taking fluvoxamine 150 mg daily, which contributed to medication discontinuation; 1 case of no change in sexual functioning in a male patient taking sertraline 25 mg daily. The CSFQ-I scores reflected the change in 3 of the 4 patients reporting a change in sexual functioning.
Changes in sexual functioning do occur in adolescents who are prescribed antidepressant medications. Of the 5 cases, 4 had some change in sexual functioning over the course of treatment follow-up. Differences in the sexual behaviours of adolescents, other confounding variables in assessing sexual functioning (for example, illness-related effects, medication effects, and other psychosocial and interpersonal effects), and differences in self-report compared with direct questioning make systematic study of this phenomenon difficult. Because of the variation in adolescent sexual behaviours over time and the potential impact of sexual dysfunction on treatment adherence, I recommend repeated direct questioning of this population regarding sexual functioning at baseline and throughout treatment. Improved systematic study may require the development of a questionnaire designed to assess sexual functioning in adolescents. More systematic, controlled study of this population is required.
1. Written permission to use this questionnaire has been granted by Dr A Clayton. For more information on the CSFQ, contact Dr Anita Clayton, Associate Professor of Psychiatric Medicine, Outpatient Psychiatric Services, University of Virginia, 2955 Ivy Rd, Suite 210, Charlottesville, VA 22903.
RT. Antidepressant-induced sexual dysfunction. J Clin Psychiatry 1998;59 (suppl
Michael J Robinson, MD, FRCPC